DEAR DR. ROACH: In October 2014, I had my aortic valve replaced, and a pacemaker was put in. I was put on 100 mg of metoprolol daily -- then 50 mg, then 25 mg. I have been off this medicine for six months.
One side effect of metoprolol is lightheadedness. I have had this condition since taking it. Four doctors, including two specialists, have been of no help. Is there anything I can take to alleviate this condition? -- M.T.
ANSWER: There are many possible reasons for lightheadedness, some of which have to do with the pacemaker itself. One thing is sure: The metoprolol is long gone and is not causing the lightheadedness now.
The approach to the symptom of lightheadedness is challenging, since many different systems can be involved. Medications are a common cause, so any new medications that may have been started near the time you got your pacemaker should be reviewed. Low blood pressure, especially upon standing, is a common problem that can be overlooked by physicians.
Given the timing of your symptom and the pacemaker placement, I would be concerned about a condition called “AV dyssynchrony,” or, more simply, “pacemaker syndrome.” An expert in cardiac rhythms (electrophysiologist) is best able to make this diagnosis. It is treated by reprogramming the pacemaker. Occasionally it requires changing the type of pacemaker, although most modern pacemakers can be suitably reprogrammed. Appropriate diet and careful salt regulation (sometimes more, sometimes less) can be helpful, but management requires expertise.
DEAR DR. ROACH: A couple of days after I got the flu, I developed respiratory problems. I woke up with stuffy sinuses and coughed hard for a long time. Afterward, I couldn’t breathe -- my lungs weren’t letting air in my mouth, and I couldn’t get air through my sinuses. Fortunately, I had an old inhaler lying around (I have a history of exercise-induced asthma). What should someone do if this happens to him or her during flu season? -- H.C.
ANSWER: The best way to prevent flu-related problems is to avoid getting the flu in the first place, and that means to get vaccinated (it’s not too late!). However, because the vaccine isn’t perfect and because some people can’t get the vaccine, there still will be many cases of flu this season.
Uncomplicated cases of the flu often have some degree of respiratory symptoms, especially cough, which usually is nonproductive (“dry”). However, a more severe or productive cough, especially with shortness of breath, raises the suspicion of influenza pneumonia, a severe, life-threatening -- but fortunately rare -- complication of influenza. People with this are very ill and usually have a high fever.
Sometimes people can develop symptoms after getting over the flu. Instead of continuing to get better, they develop high fever and cough, usually producing purulent (thick, yellow or colored) sputum. This is the hallmark of secondary bacterial pneumonia, usually caused by Streptococcus pneumoniae but rarely by Staphylococcus aureus. This is also a very dangerous, life-threatening infection that requires immediate care, typically in a hospital. It has a high mortality rate.
However, in your case, it sounds like the influenza virus triggered your asthma. Even people with very mild asthma who seldom or never need to use an inhaler can develop symptoms with respiratory viruses such as flu. That’s why it’s important for anyone with a history of asthma to have an (unexpired) inhaler of an immediate-acting medication, such as albuterol. Long-acting agents, such as salmeterol, formoterol or steroid inhalers are not useful in an emergency.